Minnesota, 2012

Hail in Minnesota, May 18, 2012

May 18, 2012 · NWS FSD · 1 event in 1 county or zone

A thunderstorm produced quarter size hail in Cottonwood County on the early evening of May 18th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thunderstorm produced quarter size hail in Cottonwood County on the early evening of May 18th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 18, 5:15 PM CST, 1 hour 25 minutes earlier.

Area forecast discussion, May 18, 5:15 PM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
615 PM CDT FRI MAY 18 2012

.DISCUSSION...ISSUED AT 300 PM CDT/
ACCAS ACROSS PORTIONS OF NORTHWEST IOWA ASSOCIATED WITH WEAK SHORT
WAVE...BUT LOW LEVELS DRY AND NOT EXPECTING ANY RAIN WITH THIS
FEATURE THIS AFTERNOON INTO EARLY EVENING. OTHERWISE...GUSTY SOUTH
WINDS WILL PERSIST ACROSS THE CWA INTO THE EVENING...DROPPING OFF A
BIT AFTER SUNSET BUT STILL REMAINING IN THE 15 TO 25 KNOT RANGE MOST
OF THE NIGHT WITH SOME HIGHER GUSTS OVER THE BUFFALO RIDGE.

COLD FRONT WILL PUSH INTO WESTERN CWA LATER TONIGHT AND WITH WAVE
LIFTING NORTHEAST ACROSS NEB...WILL PROBABLY SEE SCATTERED
THUNDERSTORMS DEVELOPING WEST OF I29 MAINLY AFTER MIDNIGHT...WITH
THE BETTER CHANCE JAMES VALLEY AND WEST. SO WILL KEEP THE 40% POPS
THERE AND DECREASE TO AROUND 20% ALONG THE I29 CORRIDOR. GFS APPEARS
TO HAVE A SOME SORT OF FEEDBACK ISSUE TRYING TO DEVELOP
PRECIPITATION FURTHER SOUTHEAST TOWARDS SUX AFTER 06Z WHILE OTHER
MODELS INCLUDING SREF...NAM AND GEM NOT PICKING UP ON THAT. SO FOR
THAT REASON ONLY HAVE 20% ALONG I29 AFTER 09Z.

WILL BE ANOTHER WARM NIGHT WITH LOWS ONCE AGAIN THE 60S WITH WARMEST
TEMPERATURES ACROSS THE EASTERN CWA WHERE LOW LEVEL SOUTHERLY FLOW
WILL BE THE STRONGEST.

THE ABOVE PATTERN SHOULD CONTINUE SATURDAY MORNING WITH A CHANCE OF
THUNDERSTORMS MAINLY WESTERN AND NORTHERN PARTS OF FORECAST AREA.
THERE WILL BE A DIURNAL TENDENCY FOR ACTIVITY TO DECREASE DURING THE
MORNING. APPROACH OF DECENT SHORT WAVE WILL THEN AID IN STORMS
INCREASING FROM THE WEST AS COLD FRONT MOVES SLOWLY EAST OVER AREA.
STORMS SHOULD TEND TO CLUSTER NEAR AND BEHIND FRONT AS WAVE
APPROACHES AND MOVES THROUGH WITH THE GREATEST COVERAGE SHIFTING
INTO THE EASTERN PART OF AREA FOR SATURDAY EVENING...WILL PEAK POPS
AT HIGH LIKELY TO UNQUALIFIED. SHOWERS AND STORMS WILL THEN DECREASE
FROM THE WEST LATE SATURDAY NIGHT WITH SOME LEFTOVER SHOWERS EAST
FOR SUNDAY MORNING. THE TIMING ON MOVING PRECIPITATION OUT IS A
LITTLE UNCERTAIN WITH A FAIRLY LARGE DIFFERENCE BETWEEN THE SLOWER
NAM AND THE FASTER GFS. A COMPROMISE SEEMS IN ORDER...FEEL HERE THAT
THE NAM OVERDOES THE STRENGTH OF THE UPPER SYSTEM AND PROBABLY
THEREFORE IS TOO SLOW...THE GFS SEEMING A LITTLE TOO WEAK AND TOO
FAST. RAINFALL SHOULD BE REASONABLY HEALTHY DUE TO HIGH
PRECIPITATION COVERAGE AND POSSIBLY DECENT DURATION. MOISTURE NOT
OUTSTANDING THOUGH SO EXCESSIVE RAIN OR FLOODING SEEMS LIKE A
MINIMAL THREAT...BEST RAINFALL POTENTIAL OVERALL SEEMS TO BE IN OUR
NORTHEAST FORECAST AREA.

TEMPERATURES SATURDAY WILL BE MODIFIED BY GREATER CLOUD COVER AND
STORMS AND OF COURSE BY COOLER AIR ARRIVING BEHIND THE FRONT IN THE
WEST. IT WILL STILL GET WELL UP INTO THE 80S SOUTHEAST.

A COOL SUNDAY WILL BECOME DRY BY THE START OF THE AFTERNOON...SEEMS
LIKE DRYING AND SUBSIDENCE IS STRONG ENOUGH TO PRECLUDE ADDITIONAL
SHOWER DEVELOPMENT SUNDAY AFTERNOON. DRY WEATHER LOOKS GOOD FOR
SUNDAY NIGHT THROUGH TUESDAY WITH DAYTIME TEMPERATURES WARMING BACK
UP MODESTLY.

SHOWER AND THUNDERSTORMS THREAT SHOULD REDEVELOP LATER IN EXTENDED
PERIOD STARTING WITH NEXT COLD FRONT TUESDAY NIGHT AND WEDNESDAY.
EXTENDED GUIDANCE KEEPS A RAIN THREAT AFTER THIS SYSTEM GOES BY.
GIVEN THAT THE NEW GFS AND EC RUNS ARE UNUSUALLY CLOSE IN STEADILY
BUILDING WESTERN TROUGH/EASTERN RIDGE REGIME LATE NEXT WEEK...THIS
SEEMS REASONABLE WITH FRONTAL BOUNDARY LIKELY TO BE IN THE AREA OR
JUST SOUTH...AND DECENT MOISTURE TRANSPORT GOING ON SOUTH OF
BOUNDARY.

&&

.AVIATION.../FOR THE 00Z TAF ISSUANCE/
SHOWERS AND THUNDERSTORMS MAY DEVELOP THROUGH THE JAMES RIVER VALLEY
LATE TONIGHT AS A COLD FRONT A MOVES INTO THE AREA. CEILINGS MAY
LOWER INTO THE UPPER MVFR RANGE OVER THIS AREA ON SATURDAY MORNING
BEHIND THE FRONT WITH SHOWERS AND THUNDERSTORMS BECOMING MORE LIKELY
OVER THAT AREA. THUNDERSTORM ACTIVITY WILL PUSH EASTWARD BY SATURDAY
AFTERNOON AS THE FRONT CONTINUES TO TRACK TO THE EAST...WITH LOCALLY
REDUCED CONDITIONS IN HEAVIER THUNDERSTORM ACTIVITY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
MN...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
     MNZ071-072-080-081-090.
NE...NONE.
SD...NONE.

&&
Hazardous weather outlook, May 18, 8:52 AM CST, 9 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
952 AM CDT FRI MAY 18 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-191200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
952 AM CDT FRI MAY 18 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE WILL BE A CHANCE OF THUNDERSTORMS LATER TONIGHT MAINLY WEST
OF INTERSTATE 29. THESE STORMS ARE NOT EXPECTED TO BECOME SEVERE.

WIND...
SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS TO 40 MPH CAN BE EXPECTED
LATE THIS MORNING INTO THE AFTERNOON ACROSS THE REGION.  THESE
WINDS WILL GRADUALLY DECREASE THIS EVENING FROM WEST TO EAST
AHEAD OF A COLD FRONT THAT WILL IMPACT THE REGION ON SATURDAY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE EXPECTED ON SATURDAY AND SATURDAY NIGHT AS A
COLD FRONT MOVES ACROSS THE AREA. ISOLATED SEVERE THUNDERSTORMS
CANNOT BE RULED OUT.

THERE IS A CHANCE FOR SEVERE WEATHER ACROSS THE REGION WEDNESDAY
EVENING INTO THURSDAY. THERE IS STILL SOME UNCERTAINTY IN HOW
THIS STORM SYSTEM IS GOING TO EVOLVE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Sioux Falls radar (KFSD), 121 km away, was scanning. The volume nearest the first event began at 00:41 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Cottonwood

When
May 18, 6:40 PM CST
Where
Cottonwood County, 5.53 mi S of Storden
Measured
1 in hail
Reported by
Public
Coordinates
43.970, -95.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383327.